People in the throes of an addiction are continually seeking their next high, and when the opportunity presents itself, they try something stronger – something that will elevate their high and take them to the next level. And the street market has now supplied them with something new – Carfentanil.
As if heroin isn’t deadly or damaging enough, dealers are now beginning to lace the drug with an even deadlier drug – Carfentanil. Carfentanil is an animal tranquilizer that is said to almost certainly cause overdose and even death upon consumption. The drug is believed to be ten thousand times stronger than morphine, five thousand times more powerful than heroin and one hundred times more potent than Fentanyl. Carfentanil is commonly used to sedate elephants and other large animals, and has now taken to the streets, as part of a heroin mixture, giving drug users a longer and more potent high.
Overdoses and deaths caused by a mix of heroin and Carfentanil have been popping up around the nation, particularly in high opioid-use areas, like Ohio and Michigan. There is a fear that the death toll will only continue to grow due to the availability of this “new” drug on the streets. A shot of naloxone can potentially revive a substance user who has overdosed from this dangerous opioid, but some have not been so lucky. Police forces in some states have begun issuing warnings over Carfentanil and providers across the country – like Spectrum Health Systems – are taking notice. To learn more about Carfentanil, please see this story in Vice News. Stay safe.
If you or someone you love needs help and support for an addiction, Spectrum Health Systems and the New England Recovery Center are here 24/7. Our individualized services provide the support you need, when you need it. Learn more on our website or call us at (800) 366-7732 for inpatient services and (800) 464-9555 extension 1161 for outpatient treatment.